Illinois, 2011

Hail in Illinois, June 4, 2011

June 4, 2011 · NWS DVN · 1 event in 1 county or zone

Showers and thunderstorms developed along a cold front that pushed across the Midwest on June 4. Parts of northeast Missouri, southeast Iowa, and west central Illinois received brief heavy rain, hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms developed along a cold front that pushed across the Midwest on June 4. Parts of northeast Missouri, southeast Iowa, and west central Illinois received brief heavy rain, hail and gusty winds. Severe storms were more common south and east of the region, from central Illinois into Ohio. Unseasonably warm temperatures were common across the area with highs reaching the upper 80s to lower 90s. This was about 10 degrees above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 2:35 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 2:35 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT SAT JUN 4 2011

.SYNOPSIS...
A COLD FRONT IS SLOWLY SAGGING SOUTH ACROSS THE FORECAST AREA TODAY.
HOWEVER...IT IS LACKING A LOT OF INGREDIENTS FOR SIGNIFICANT WEATHER
ALONG ITS LENGTH.  THE FRONT HAS NOW PROGRESSED TO ABOUT A KOTM...
SOUTH OF KCWI...TO SOUTH OF KRFD LINE.  SHOWERS AND A FEW RUMBLES OF
THUNDER ARE CURRENTLY ACCOMPANYING THIS COLD FRONT...BUT NOT
ESPECIALLY WIDESPREAD...NOR VERY FAR AWAY FROM THE FRONT.  SOUTH OF
THE FRONT CAPE VALUES ARE AN IMPRESSIVE 3000-4000...AND CONVECTIVE
INHIBITION IS WEAKENING...BUT THE SHEAR IS NOT VERY IMPRESSIVE.
THUS...THE MAIN THREAT FOR TODAY IS FOR DAMAGING WINDS.  HAIL IS ALSO
A POSSIBILITY...BUT MAINLY MARGINAL SEVERE OR SMALLER AS THE WET BULB
ZERO HEIGHT IS RATHER HIGH.  A SURFACE LOW IS DEVELOPING OUT OVER
EASTERN COLORADO...AND THE FRONT IS LITTLE MORE THAN A TROUGH AXIS
WHERE IT IS MOVING THROUGH OUR AREA.  IT CURVES NORTHEAST UP INTO
MICHIGAN...THINGS LOOK MORE INTERESTING. ALOFT...MORE DYNAMICS ARE
FOCUSED MUCH FARTHER NORTHEAST ALONG THE FRONT WHERE IT IS ALIGNED
WITH THE 850MB MOISTURE AND THERMAL AXIS OVER MICHIGAN.  THUS...THIS
AFTERNOON THE MAIN THUNDERSTORM CHANCES ARE ACROSS THE SOUTH-
SOUTHEAST HALF OF THE AREA...WITH A SLIGHT RISK OF SEVERE STORMS IF
MORE VIGOROUS SURFACE BASED STORMS CAN FORM.    ..LE..

&&

.DISCUSSION...
TONIGHT AND SUNDAY...LATEST RUN SHORT RANGE/HIRES MODELS SUPPORT
THE CURRENT TRENDS AND WARRANT HIGH CHC POPS IN LINGERING HIGHER
SBCAPE AXIS AND FRONTAL VCNTY ACRS THE SOUTHERN THIRD OF THE DVN
CWA THROUGH 02Z THIS EVENING. AS THE MAIN SVR THREAT CONTINUES TO
MIGRATE SOUTH AND EAST OF THE DVN CWA...SUPPOSE STILL AN ISOLATED
CHANCE FOR A SVR HAILER OR WIND DOWNBURST/SMALL BOW TYPE FEATURE
IN THE FAR SOUTHERN CWA FROM 22Z-02Z. LINGERING HIGHER BASED ELEVATED
POST-FRONTAL SHOWERS AND POSSIBLY A THUNDERSTORM WILL CONTINUE
FURTHER NORTH THOUGH 04Z OR 05Z UNTIL LIFT FROM RIDGE-RIDING VORT
PASSES AND RIGHT ENTRANCE LIFT OFF MN/NW GRT LKS H25 MB JET STREAK
SUBSIDES. THEN MCS GENERATING TOOLS INCLUDING CONVERGENT LLJ AXIS
SUGGEST LATE NIGHT CONVECTION TO FIRE IN SOUTHWEST AND CENTRAL IA
AFTER 06Z...WITH RESULTANT MCS BLEEDING INTO THE SOUTHWEST THIRD TO
HALF OF THE DVN CWA LATE TONIGHT AND INTO SUNDAY MORNING. LOW CHANCE
FOR AN ELEVATED SVR HAILER WITH THIS INCOMING LATE NIGHT/EARLY
MORNING ACTIVITY...BUT MORE RAINFALL POSSIBLY OF OVER A HALF INCH OR
MORE FOR THE SOUTHWESTERN CWA. FOR SUNDAY...MUCH WILL DEPEND ON
MORNING MCS REMNANTS AND LINGERING COOL POOLS FOR WARM UP POTENTIAL
AND RE-FUELING CAPES. WILL GO WITH LOWER 80S FOR ALMOST THE ENTIRE
CWA AS A HAPPY MEDIUM...BUT IF DEBRIS CLEARS OUT QUICKER THERE WILL
BE UPPER 80S OR A 90. IF DEBRIS LINGERS LONGER...SOME AREAS MAY NOT
ESCAPE THE 70S. INTERESTING THAT THE 00Z RUN ECMWF IS MAINLY DRY
AFTER THE DEBRIS CLEARS FOR SUNDAY AFTERNOON AND NIGHT...BIT WITH THE
QUASI-STATIONARY BOUNDARY UNDULATING AND TRYING TO RETREAT NORTH
UNDER SOUTHERN PERIPHERY OF SOUTHERN PLAINS/LOW-MID MS RVR VALLEY
UPPER RIDGE THIS FEATURE PRONE TO ANY LIFT OFF A RIDGE RIDING VORT
EVEN A WEAK ONE. THUS WILL MAINTAIN CHC POPS SUNDAY AFTERNOON AND AT
LEAST SLIGHT CHC POPS FOR SUNDAY NIGHT.

MONDAY AND TUESDAY...LATEST RUN MODELS SUGGEST BEST ORGANIZED MCS
SUPPORT WILL SHIFT NORTH THIS PERIOD ACRS THE DAKOTAS...THROUGH WI
AND THE GRT LKS WHILE THE LOCAL AREA BECOMES MORE IN THE GRIP OF RE-
BUILDING WARM SECTOR. BUT CAN NOT LET THE GUARD DOWN ON THE SOUTHERN
PERIPHERY OF THE UPPER RIDGE AXIS/RING OF FIRE ALTHOUGH MOST NEW
MODEL RUNS SHARPEN THIS FEATURE/UPPER RIDGE ACRS MO...IA AND INTO
SOUTHERN MN THIS PERIOD. ANY POTENTIAL OUTFLOW OUT OF SUNDAY NIGHT
INTO MONDAY...OR THE MAIN QUASI-STATIONARY BOUNDARY OR WARM FRONT
CAN/T MAKE IT NORTH OF THE CWA ON MONDAY SUGGESTS THE CONTINUING NEED
FOR AT LEAST LOW CHC POPS. TUESDAY AND TUESDAY NIGHT MAY BE THE ONLY
CWA-WIDE TOTALLY DRY PERIOD OF THE UPCOMING WEEK. IN FULL BLOWN
WARM SECTOR...HIGHS ON TUE MAY SURGE UP INTO THE LOW TO MID 90S WITH
POTENTIAL HEAT ADVISORY CRITERIA BEING MET IF DPTS DON/T MIX DOWN TOO
MUCH AND CAN MAINTAIN IN THE 70S.

WEDNESDAY THROUGH NEXT SATURDAY...LATEST MEDIUM RANGE MODEL TRENDS
SUGGEST LARGE PIECE OF UPPER WAVE ENERGY TO TRY AND FORCE AN
ASSOCIATED FRONTAL BOUNDARY THROUGH THE CWA EITHER LATE WED OR WED
NIGHT FOR A POTENTIALLY SIGNIFICANT MCS GENERATING WINDOW. MODERATE
TO HIGH CHC POPS ADVERTISED FOR NOW AS THIS FEATURE ENCOUNTERS A
HIGH CAPE AIRMASS...BUT EXTENT OF FORCING STILL AT QUESTION. POST-
FRONTAL RIDGE WILL TRY TO OVERTAKE THE UPPER MIDWEST...WHILE THE SFC
BOUNDARY STALLS FROM WEST-TO-EAST AND ONCE AGAIN BECOMES QUASI-
STATIONARY UNDER WESTERLIES OF FLATTENED UPPER RIDGE AXIS ON THU.
SOME OVERRUNNING SHOWERS MAY AFFECT THE SOUTHERN CWA...WHILE A
NORTHEAST LK EFFECT FETCH KEEPS THE CWA MUCH COOLER IN THE 70S TO
LOWER 80S FOR THU HIGHS. LONGER RANGE SIGNALS SUGGEST THE SFC RIDGE
TO ESTABLISH ACRS THE WESTERN GRT LKS AT THE END OF THE WEEK AND
INTO THE WEEKEND. RE-INVIGORATED SOUTHERN PLAINS CYCLOGENESIS AND
GRT BSN TROFFINESS WILL EFFECTIVELY PUT THE SQUEEZE PLAY ON BETWEEN
THESE TWO SYSTEMS FROM THE CENTRAL PLAINS...ACRS TO THE SOUTHERN GRT
LKS AND NORTHERN OH RVR VALLEY. THIS MAY OPEN THE LOCAL FCST AREA
TO WAVES OF ELEVATED PRECIP SHIELDS OR MCS/S FROM FRI INTO SATURDAY.
IF THIS PATTERN PANS OUT...BEING ON THE NORTH SIDE OF THE BOUNDARY
WILL PUT A BIG DAMPER ON HIGH TEMP POTENTIAL WITH HIGHS PROBABLY
BEING HELD DOWN IN THE 70S OR EVEN IN THE 60S ON FRI/SAT IN MUCH OF
THE DVN CWA.     ..12..

&&

.AVIATION...
VFR CONDITIONS CONTINUE THROUGH THE TAF TIME FRAME. COLD FRONT STILL
TO AFFECT KMLI AND KBRL THIS AFTERNOON...AND HAVE KEPT VCTS WITH CB
CLOUD GROUPS THROUGH APPROXIMATELY 00Z THIS EVENING...AFTER WHICH WE
SHOULD HAVE A LULL.  IF A THUNDERSTORM DOES AFFECT A TAF SITE...CIGS
AND VSBYS SHOULD BE MVFR...THOUGH LOCAL IFR CIGS POSSIBLE.  STRONG
WINDS POSSIBLE WITH STRONGEST STORMS.  WINDS TO REMAIN LESS THAN 10
KTS...SOUTH WEST ON THE SOUTH SIDE OF THE FRONT...AND NORTHEAST ON
THE NORTH SIDE.  THINGS TO REMAIN QUIET UNTIL AFTER 10Z...WHEN MORE
SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE AREA THROUGH 15-18Z.
CIGS AND VSBYS MAY DROP INTO MVFR WITH TSTMS...BUT HAVE LEFT ONLY
VCTS FOR NOW AS TIMING IS UNCERTAIN.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/12
Hazardous weather outlook, Jun 4, 3:31 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CDT SAT JUN 4 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
431 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BE MOVING INTO A VERY WARM AND UNSTABLE AIRMASS
TODAY. MODERATE SHEAR AND MID LEVEL WINDS INCREASING TO 35 TO 40
KNOTS WILL FAVOR MULTICELL STORMS. SCATTERED THUNDERSTORMS SHOULD
DEVELOP NORTH OF HIGHWAY 30 LATE THIS MORNING OR EARLY THIS AFTERNOON.
THEN AS THE AFTERNOON PROGRESSES STORMS SHOULD FORM INTO ONE OR
TWO LINES AS THE FRONT SAGS SLOWLY SOUTHEAST ACROSS THE OUTLOOK
AREA. THE ENTIRE OUTLOOK AREA IS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY AND TONIGHT.

DAMAGING WINDS OF 60 MPH OR GREATER AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS. TORRENTIAL RAINS MAY CAUSE
LOCALIZED FLASH FLOODING. FREEZING LEVELS ARE QUITE HIGH SO THE
THREAT OF LARGE HAIL IS LOW.

THE FRONT WILL STALL ALONG THE MISSOURI AND IOWA BORDER TONIGHT.
STRENGTHENING LOW LEVEL JET AND WARM ADVECTION WILL TRIGGER MORE
THUNDERSTORMS IN PORTIONS OF THE OUTLOOK AREA OVERNIGHT. HEAVY
RAINFALL AND HAIL ARE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLY SUNDAY THROUGH MONDAY
NIGHT...WITH THE MAIN THREAT OF HEAVY RAIN. IF THE STORMS BECOME
ORGANIZED INTO A COMPLEX...DAMAGING WINDS MAY BE POSSIBLE AS WELL.
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ALONG AND SOUTH INTERSTATE 80 SUNDAY AND
SUNDAY NIGHT. AFTER HOT WEATHER TUESDAY AND WEDNESDAY...THE THREAT
FOR MORE SHOWERS AND THUNDERSTORMS RETURNS FOR WEDNESDAY NIGHT
THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY THIS AFTERNOON AND
EVENING.

HAASE/ERVIN

In the hours before

Local storm report, Jun 4, 4:05 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     5 N GRANGER             40.54N 91.96W
06/04/2011  E60.00 MPH       SCOTLAND           MO   TRAINED SPOTTER

0505 PM     HAIL             5 N GRANGER             40.54N 91.96W
06/04/2011  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

TAS
Local storm report, Jun 4, 4:45 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 SSW NEW BOSTON        40.51N 91.55W
06/04/2011  E1.00 INCH       LEE                IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE. WINDS 30 TO 40 MPH.

&&

BILLN

The radar

The Lincoln radar (KILX), 137 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
June 4, 4:56 PM CST
Where
Hancock County, Augusta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.230, -90.950

Golf ball sized hail fell in Augusta, IL at 556 pm CDT June 4. The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318400.